A diagnosis of "98% chance you have MS" is a diagnosis of MS. Period.
None of the drugs (Copaxone, Avonex, Betaseron, Rebif) are CURE for MS, of course, but they DO promise to slow the progression of the disease. Even when you are in a remission (when there is an absence of symptoms, or a greatly reduced sense of symptoms), MS is causing problems in your brain and possibly spinal chord, and when you do get another exacerbation, it'll show as increased disability.
The steroids won't stop the progression from occurring. All they will do is perhaps shorten the length of the exacerbation. Many doctors won't prescribe them for "ordinary" MS exacerbations (and it might be what you're experiencing) because -- as your doctor noted -- the side effects of the steroids can be very serious. They'll keep the steroid use for those times when you have an exacerbation that greatly impact your ability to "perform Activities of Daily Living" -- like, you can't walk, can't bathe, can't toilet yourself, can't feed yourself, or other major activities.
What to do now? Keep track of what is happening. If it gets significantly worse..if indeed you can't do those ADL's (activities of daily living) sufficiently to care for yourself, call him back. And you might call anyway and ask about meds that can help with bladder and bowel control, meds for fatigue, and other sympton relief (which won't slow the progression of the disease, of course, but maybe will make you more comfortable).
And seriously consider getting back on one of the disease-modifying drugs (like Copaxone) and take seriously your diagnosis of MS.
I am so sorry to hear that you are not feeling well. I took those steriods and wow, it was not too fun. I was having a big flare and I was sick for about 3 months. The steroids definitely helped me to feel better but I had some big side effects too. I had the worst heart burn I could ever imagine. I was up for one whole night the first day even with a sleep aide. I had hideous acne. I have terrific blood sugar problems. All of these things were temporary but it made me think that I will not opt for steroids unless I am really really uncomfortable. I had numbness on my left side that was from my my lower back down. I was in pretty bad pain too. I had a ton of pain from spasticity in my left leg and knee. I was barely walking.
You are definitely not being a baby about it. I think it is up to you whether or not you want to give steroids a try. I have heard that if you have had the flare for longer than two weeks that steriods will not be effective. I don't know that that is totaly true - just something I heard.
Are you going to resume a progression therapy?? I hope you feel better soon. Keep us posted as to how you are doing.
Love and prayers,
Good morning everyone :) thank you so much for your repiles and I know in my heart that 98% is pretty positive. I guess I'm one of those that will be in denial until my scans come back with something conclusive although my Neuro told me that could be months to years, but you can have all the clinical symptoms which is what he is dx me on. Dr.Smith is an MS specialist and is known world wide so I guess he knows what he is doing. I went back to him yesterday he got me right in based on the flare and he started me on IV x 3 days and then taper with pred for 6 days. my anxiety of doing it was so bad they gave me Depakote in the office right away and I'm to take that 500mg 3x a day while I'm doing the IV roids for my anxiety. it worked a little but something is better than nothing. I got a nasty taste in my mouth and they give you Altoids :) then the only other affect I had was my heart was beating pretty fast last night but I think some of it was just me waiting for the big reaction or heartattack or something from having so many meds in my system. oh my gosh i'm such a baby! they were saying that it would make me pretty hyper after the IV but not me I was on my butt and tired all day I went to bed around 11pm and slept until 6;45 am with no sleep aids. :) he did give me Ativan to help me sleep if I needed it and to take when I go for my scans on the 16th. So far this morning I feel so so but I always do then within an hour or so the fatigue and heavyness just start right back up, so i guess I'll see soon if its going to work or not. He is not going to put me back on the copoxone he is waiting until after the scans to see what is going to be a better choice for me he said it will most likely be something once a week or once a month, hey I'll take that over a shot everyday :)
By the way what pushed me to give into the roids was he told me straight out, if you do not take care of this with meds longterm you ARE going to be in a wheelchair or prem disabled well that was enough for me to hear :(
well enough of my rambling thanks again for making me feel welcome and answering my neurotic questions.
Post Edited (Hiedi) : 1/12/2008 5:38:18 AM (GMT-7)
I am sorry you are so upset about this. I feel your pain and anxiety. This is a scary disease. So go easy on yourself. You are not being a baby. It kind of seems as if you put off dealing with your feelings about this by going with that 2% chance that you don't have MS. This is not a criticism by the way. I have had my share of living happily in denial, beleive me.
I am so glad you are here and feeling comfortable enough to share your thoughts and feelings. For me that was such a relief to be able to talk to others that have gone through the same thing.